This article has multiple issues. Please help improve it or discuss these issues on the talk page. (Learn how and when to remove these template messages)
Homogeneity is a common property for voting systems. The property is satisfied if, in any election, the result depends only on the proportion of ballots of each possible type. Specifically, if every ballot is replicated the same number of times, then the result should not change.
Any voting method that counts voter preferences proportionally satisfies homogeneity, including voting methods such as Plurality voting, Two-round system, Single transferable vote, Instant Runoff Voting, Contingent vote, Coombs' method, Approval voting, Anti-plurality voting, Borda count, Range voting, Bucklin voting, Majority Judgment, Condorcet methods and others.
A voting method that determines a winner by eliminating candidates not having a fixed number of votes, rather than a proportional or a percentage of votes, may not satisfy the homogeneity criterion.
Dodgson's method does not satisfy homogeneity.
Example of Proportional Preference Profiles
The following four voter preference profiles show rankings of candidates by voters that are proportional.
|# of voters||Preferences|
|6||A > B > C|
|3||B > A > C|
|3||C > B > A|
|Ratio of voters||Preferences|
|.5||A > B > C|
|.25||B > A > C|
|.25||C > B > A|
|Percent of voters||Preferences|
|50%||A > B > C|
|25%||B > A > C|
|25%||C > B > A|
|Fraction of voters||Preferences|
|A > B > C|
|B > A > C|
|C > B > A|
A voting method satisfying homogeneity will return the same election results for each of the four preference profiles.
- ^ Smith, John H. (November 1973). "Aggregation of Preferences with Variable Electorate". Econometrica. 41 (6): 1027–1041. doi:10.2307/1914033. JSTOR 1914033.
- ^ Woodall, Douglas, Properties of Preferential Election Rules, Voting matters - Issue 3, December 1994
- ^ Fishburn, Peter C. (November 1977). "Condorcet Social Choice Functions". SIAM Journal on Applied Mathematics. 33 (3): 469–489. doi:10.1137/0133030.
- ^ Brandt, Felix (August 2009). "Some Remarks on Dodgson's Voting Rule". Mathematical Logic Quarterly. 55 (4): 460–463. doi:10.1002/malq.200810017. S2CID 2208925.